lancet-header
Preprints with The Lancet is part of SSRN´s First Look, a place where journals and other research experts identify content of interest prior to publication. These preprint papers are not peer-reviewed and are posted here as part of a 12-month trial. Authors have either opted in at submission to The Lancet family of journals to post their preprints on Preprints with The Lancet, or submitted directly via SSRN. The usual SSRN checks and a Lancet-specific check for appropriateness and transparency have been applied. These papers should not be used for clinical decision making or reporting of research to a lay audience without indicating that this is preliminary research that has not been peer-reviewed. For more information see the Comment published in The Lancet, or visit The Lancet´s FAQ page, and for any feedback please contact preprints@lancet.com

Inhibiting TRPV1-Mediated Autophagy Attenuates Nitrogen Mustard-Induced Dermal Toxicity

45 Pages Posted: 22 Jun 2019

See all articles by Mingliang Chen

Mingliang Chen

Third Military Medical University - Department of Chemical Defense

Xunhu Dong

Third Military Medical University - Department of Chemical Defense

Haoyue Deng

Third Military Medical University

Feng Ye

Third Military Medical University - Department of Chemical Defense

Yuanpeng Zhao

Third Military Medical University - Department of Chemical Defense

Jin Cheng

Third Military Medical University - Department of Chemical Defense

Guorong Dan

Third Military Medical University - Department of Chemical Defense

Jiqing Zhao

Third Military Medical University - Department of Chemical Defense

Yan Sai

Third Military Medical University - Department of Chemical Defense

Xiuwu Bian

Third Military Medical University - Southwest Hospital

Zhongmin Zou

Third Military Medical University - Department of Chemical Defense

More...

Abstract

There is currently no satisfactory therapy for nitrogen mustard (NM)-caused dermal toxicity, for poor understanding of the exact mechanisms. Autophagy has been found to play important roles in physical or chemical exposure-caused cutaneous injuries. Herein, we initially confirmed that NM dose-dependently caused cell death in keratinocytes. The LC3B2 (light chain 3 beta 2) formation and SQSTM1/p62 (sequestosome 1) degradation and the formation of autophagosomes were also dose-dependently upregulated by NM. And chloroquine treatment resulted in further accumulation of LC3B2 in NM-treated keratinocytes. Suppression of autophagy by 3-methyladenine and chloroquine or ATG5 siRNA attenuated NM-caused cell death in keratinocytes. Furthermore, NM increased TRPV1 (Transient receptor potential vanilloid 1) expression, intracellular Ca2+ content, and the activity of CaMKKβ (Ca2+/Calmodulin-Dependent Kinase Kinase β), AMP-activated protein kinase (AMPK), ULK1 (unc-51-like kinase 1) and mTOR (mammalian target of rapamycin). NM-induced autophagy in keratinocytes was abolished in the presence of inhibitors of TRPV1 (capsazepine), CaMKKβ (STO-609), or AMPK (compound C) as well as TRPV1, CaMKKβ, and AMPK siRNA transfection. Additionally, mTOR inhibitor (rapamycin) had no significant effect on NM-stimulated autophagy and cell death in keratinocytes. Finally, the results of in vivo study in NM-treated skin tissues were consistent with the findings of in vitro study. In conclusion, NM caused dermal toxicity by overactivating autophagy through the activation of TRPV1-Ca2+-CaMKKβ-AMPK-ULK1 signaling pathway. These suggest that blocking TRPV1-dependent autophagy could be a potential treatment strategy for NM-caused skin injury.

Funding: This work was supported by the National Natural Science Foundation of China (grant number: 1703268), National Postdoctoral Program for Innovative Talents (BX20180378) and the Excellent Youth Foundation of the Amy Medical University (2017).

Declaration of Interest: The authors declare no conflicts of interest.

Ethical Approval: All animal experiments were carried out in strict accordance with the recommendations in the Guide for the Care and Use of Laboratory Animals by the National Institutes of Health and were approved by the Animal Care and Use Committee of the Amy Medical University (Chongqing, China; approval no. SYXC-2016-00115).

Keywords: Nitrogen mustard; autophagy; dermal toxicity; TRPV1; keratinocytes

Suggested Citation

Chen, Mingliang and Dong, Xunhu and Deng, Haoyue and Ye, Feng and Zhao, Yuanpeng and Cheng, Jin and Dan, Guorong and Zhao, Jiqing and Sai, Yan and Bian, Xiuwu and Zou, Zhongmin, Inhibiting TRPV1-Mediated Autophagy Attenuates Nitrogen Mustard-Induced Dermal Toxicity (June 21, 2019). Available at SSRN: https://ssrn.com/abstract=3408025

Mingliang Chen

Third Military Medical University - Department of Chemical Defense ( email )

Chongqing
China

Xunhu Dong

Third Military Medical University - Department of Chemical Defense

Chongqing
China

Haoyue Deng

Third Military Medical University

Chongqing
China

Feng Ye

Third Military Medical University - Department of Chemical Defense

Chongqing
China

Yuanpeng Zhao

Third Military Medical University - Department of Chemical Defense

Chongqing
China

Jin Cheng

Third Military Medical University - Department of Chemical Defense

Chongqing
China

Guorong Dan

Third Military Medical University - Department of Chemical Defense

Chongqing
China

Jiqing Zhao

Third Military Medical University - Department of Chemical Defense

Chongqing
China

Yan Sai

Third Military Medical University - Department of Chemical Defense

Chongqing
China

Xiuwu Bian

Third Military Medical University - Southwest Hospital ( email )

China

Zhongmin Zou (Contact Author)

Third Military Medical University - Department of Chemical Defense ( email )

Chongqing
China

Click here to go to TheLancet.com

Go to TheLancet.com

Paper statistics

Abstract Views
41
Downloads
4